Overdose Prevention

In order to counter the effects of opioid overdose, such as morphine and heroin, Naloxone (also known as Narcan) is administered. Naloxone is a nonscheduled prescription medication and only works if a person has opioids in their system.

If you are in the presence of someone who is experiencing an overdose, please follow the technique called SCARE ME:

S – Stimulation: Check to see if the person is responding to a painful stimulation.
C – Call 911: If the client doesn’t respond to stimulation then, immediately call for medical help.
A – Airway: Make sure there is nothing in the throat and the airway is clear of blockage.
R – Rescue Breathing: Providing rescue breathing for the person as this can save a life if all else fails!
E – Evaluate: If the client is breathing or not.

M – Muscular Injection of Naloxone: Injecting the client with Naloxone is an extremely effective way to reverse overdose. It can be given by trained clinical staff of TIs or by emergency medical personnel.
E – Evaluate and Support: Continue to monitor and support the client for at least an hour or two.

If you’re in need of new syringes or need to dispose of some used syringes, look for a syringe exchange facility in your area. NEVER dispose of used syringes in your garbage.

Naloxone trainings can be scheduled by calling 810.232.0888 and speaking to Bryon Boston.  STEP can be accessed after a naloxone training on a day we are not distributing.